Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 149, NWS Fort Worth, TX

May 13, 2003Hood County, Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 13, 2003, 3:12 AM CDT for Hood County, Johnson County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 3:12 AM CDT (08:12 UTC)
Expired
May 13, 2003, 4:00 AM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Hood County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 18 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS54 KFWD 130812
SVRFTW
TXC221-251-130900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
311 AM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOOD COUNTY IN NORTH CENTRAL TEXAS
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 400 AM CDT

* AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM UST NORTHEAST OF GRANBURY...MOVING EAST AT   
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOSHUA...BURLESON AROUND 400 AM CDT

HAIL TO THE SIZE OF NICKELS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3255 9772 3238 9771 3244 9712 3255 9710

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:40 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 12, 9:40 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT MON MAY 12 2003

.PUBLIC DISCUSSION AT 940 PM...
WE WILL HOLD WITH THE CURRENT FORECAST.

BOTH THE MESOETA AND THE RUC40 SHOW SMALL PATCHES OF PRECIPITATION
DEVELOPING ACROSS NORTH TEXAS AFTER MIDNIGHT...INTO EARLY TUESDAY.
INDEED...THE FWD SOUNDING INDICATES MODEST ELEVATED INSTABILITY
ACROSS NORTH TEXAS. FURTHERMORE...THE ETA FORECASTS MODERATE
ISENTROPIC LIFT ACROSS THE AREA TONIGHT...AND A WEAK SHORT WAVE
TROUGH APPROACHING FROM THE WEST.  A NEGATIVE FACTOR IS THE
ANTICYCLONIC MID-LEVEL CURVATURE RESIDING ABOVE THE CWA. THUS...
THERE STILL IS SUFFICIENT UNCERTAINTY TO KEEP LOW POPS IN THE
FORECAST AT THIS TIME

26

.AVIATION DISCUSSION...
A FEW SHOWERS CONTINUE TO FORM NEAR THE METROPLEX THE LAST HOUR...SO
MAY NEED TO INCLUDE SOME TEMPO FOR SHRA OR POSSIBLY VCSH. THESE
SHOWERS ARE WELL NORTH OF THE WARM FRONT AND MAINLY DRIVEN BY WEAK
ISENTROPIC LIFT AND AFTERNOON HEATING. THUS...EXPECT THEM TO MAINLY
DISSIPATE IN THE NEXT COUPLE OF HOURS. BETTER ISENTROPIC LIFT WILL
ARRIVE LATE TONIGHT AS THE WARM FRONT SURGES NORTHWARD ON A
STRENGTHENING...YET NOT VERY STRONG...LOW LEVEL JET. WILL KEEP VFR
CONDITIONS FOR METROPLEX AIRPORTS THROUGH THE TAF PERIOD AND MENTION
SOME -TSRA BETWEEN 13-17Z WHEN LIFT SHOULD BE AT ITS STRONGEST HERE.
SSE FLOW FOR MOST OF THE NEXT 24 HRS. 80

.PUBLIC DISCUSSION ISSUED AT 4 PM...
NOCTURNAL CONVECTION NORTH OF WARM FRONT IN CENTRAL TEXAS CONTINUING
INTO THE AFTERNOON...WITH THERMAL AND MOISTURE ADVECTION OVER
STALLED BOUNDARY. A FEW STRAY CELLS NEARLY AS FAR NORTH AS I-20
CORRIDOR. AT 230 PM...FRONT FROM COT TO HOU. WARM FRONT WILL
CONTINUE MOVING NORTH. ELEVATED STORMS LIKELY WELL NORTH OF THE
BOUNDARY. CHANCES SHOULD BEGIN TO DIMINISH OVER SOUTHERN ZONES. THE
NW FLOW SETUP TUES AND WED WILL KEEP CHANCES TOWARD NORTH.

NEXT FROPA WED NIGHT...BOUNDARY STALLS OVER CWA THURS. WILL KEEP
SLIGHT CHANCES AS BOUNDARY LINGERS. BEST SETUP APPEARS TO BE FOR N
AND W ZONES FRIDAY...AS SIGNIFICANT SHORTWAVE PASSES TO OUR NORTH.
MRF PUSHING SYSTEM FURTHER NORTH. CANADIAN SENDS IT MUCH FURTHER
SOUTH...WHICH COULD MEAN RAIN FOR ALL. INTRODUCED FURTHER SLIGHT
CHANCES SATURDAY WITH ANOTHER FROPA...AND FOR ANY MISTIMING OF
SHORTWAVE. FRONTS THIS WEEK LESS IMPRESSIVE THAN OUR MOST RECENT
DELIGHT. TEMPS SHOULD REMAIN NEAR OR ABOVE NORMAL ALL WEEK.

EARLY SEASON UPPER RIDGE CONTINUES BUILDING INTO THE REGION. BY
EARLY NEXT WEEK...IT IS WELL ENTRENCHED. MRF CONTINUES TO GENERATE
PRECIP TO THE NORTH...BUT AM VERY DOUBTFUL. TEMPS SHOULD BE WELL
ABOVE NORMAL NEXT WEEK...WITH LITTLE HOPE FOR RAIN. LOOKS AS THOUGH
HEAT WILL POUR INTO THE CENTRAL PLAINS NEXT WEEK. 25

FCSTID =   25
DFW   65  85  70  87 /  30  20  20  30
ACT   67  87  72  89 /  30  10  10  20
PRX   61  83  68  85 /  30  30  40  30
DTO   62  84  68  85 /  30  30  30  30
TKI   62  84  68  85 /  30  30  30  30
DAL   65  85  71  87 /  30  20  20  30
TRL   63  84  71  85 /  30  20  30  30
CRS   65  85  71  87 /  30  10  20  20
TPL   66  86  72  88 /  30  10  10  20

.FWD...
TX...NONE.
Hazardous weather outlook, May 12, 3:50 PM CDT, 11 hours 22 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A WARM FRONT WILL LIFT NORTHWARD ACROSS NORTH TEXAS TONIGHT AND
BRING A CHANCE OF THUNDERSTORMS. THE MAJORITY OF STORM WILL REMAIN
ELEVATED AND ARE NOT EXPECTED TO BECOME SEVERE.  HOWEVER...ANY
STORMS THAT FORM WILL CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING
AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...GENERALLY
NORTH OF A SULPHUR SPRINGS...DENTON...TO GRAHAM LINE.  THE MAIN
THREAT WILL BE LARGE HAIL.  THUNDERSTORM CHANCES WILL CONTINUE
THROUGH SATURDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE REGION
IN NORTHWEST FLOW ALOFT.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE
BE ACROSS THE NORTHERN HALF OF NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:19 AM CDTSevere Thunderstorm WarningFWDMontague56 min
May 13, 6:17 AM CDTSevere Thunderstorm WarningFWDCollin, Fannin58 min
May 13, 8:20 AM CDTSevere Thunderstorm WarningFWDDallas55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.